Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Serotonin Reuptake Inhibitor Withdrawal

Coupland, Nick J. MD, MRCPsych; Bell, Caroline J. MD, MRCPsych; Potokar, John P. MD, MRCPsych

Journal of Clinical Psychopharmacology: October 1996 - Volume 16 - Issue 5 - p 356-362
Article

We studied reported withdrawal symptoms in a retrospective chart review of 352 patients treated in an outpatient clinic with the nonselective serotonin reuptake inhibitor clomipramine or with one of the selective serotonin reuptake inhibitors (SSRIs), fluoxetine, fluvoxamine, paroxetine, or sertraline.In 171 patients who were supervised during medication tapering and discontinuation, the most common symptoms were dizziness, lethargy, paresthesia, nausea, vivid dreams, irritability, and lowered mood. When patients with at least one qualitatively new symptom were defined as cases, these symptoms occurred significantly more frequently in patients who had been treated either with one of the shorter half-life SSRIs, fluvoxamine or paroxetine (17.2%), or with clomipramine (30.8%), than in patients taking one of the SSRIs with longer half-life metabolites, sertraline or fluoxetine (1.5%). The rate was not significantly different between the different shorter half-life treatments. Cases treated with fluvoxamine or paroxetine had received a significantly longer period of treatment (median 28 weeks) than noncases (16 weeks), but there were no significant associations with age or with diagnostic grouping. There was a trend toward an association with male sex. The majority of cases occurred despite slowly tapered withdrawal. Symptoms persisted for up to 21 days (mean = 11.8 days) after onset. These symptoms were relieved within 24 hours by restarting the medication, but were not relieved by benzodiazepines or by moclobemide. A role has been suggested for serotonin in coordinating sensory and autonomic function with motor activity. We suggest that this may lead to useful hypotheses about the pathophysiology of withdrawal symptoms from serotonin reuptake inhibitors. (J Clin Psychopharmacol 1996;16:356-362).

(Coupland) Department of Psychiatry, University of Alberta, Edmonton, Alberta, Canada and (Bell, Potokar) Psychopharmacology Unit, University of Bristol, School of Medical Sciences, Bristol, England.

Received November 7, 1995; accepted after revision March 18, 1996.

Address requests for reprints to: Dr. Nick Coupland, Department of Psychiatry, University of Alberta, Room 1E7.28 Mackenzie Centre, 8440-112 Street, Edmonton, Alberta, Canada T6G 2B7.

© Williams & Wilkins 1996. All Rights Reserved.